Neurotensin in the nucleus accumbens reverses dopamine supersensitivity evoked by antipsychotic treatment
Long-term exposure to antipsychotics like haloperidol can increase sensitivity to dopamine agonist stimulation. This could contribute to treatment failure and increase relapse to psychosis. Chronic antipsychotic treatment elevates neurotensin levels in the nucleus accumbens (NAc), where the neuropeptide modulates dopamine function by signalling through NTS1 receptors. We hypothesized that increasing neurotensin activity in the NAc attenuates the expression of antipsychotic-induced dopamine supersensitivity, which is indicated by a potentiated psychomotor response to amphetamine. Rats received either continuous (CONT-HAL; achieved via subcutaneous osmotic minipump) or intermittent (INT-HAL; achieved via daily subcutaneous injection) haloperidol treatment for 16–17 days. Three to 5 days later, we injected neurotensin into the NAc and measured amphetamine-induced locomotion. Only CONT-HAL rats showed potentiated amphetamine-induced locomotion, indicating dopamine supersensitivity. Compared to intra-NAc saline, intra-NAc neurotensin suppressed amphetamine-induced locomotion in CONT-HAL rats, but not in INT-HAL or control rats. In a new cohort of CONT-HAL and INT-HAL rats, we measured striatal levels of proneurotensin mRNA and NTS1 receptors. The two treatments led to overlapping but also distinct neurochemical profiles. Neither treatment altered NTS1 receptor levels in the NAc, but both increased proneurotensin mRNA levels in the NAc core. In the caudate-putamen, only INT-HAL increased NTS1 receptor levels, while only CONT-HAL increased proneurotensin mRNA expression. Thus, antipsychotic-induced dopamine supersensitivity enhances the ability of neurotensin in the NAc to regulate dopamine-mediated behaviours, and this likely does not involve changes in local levels of NTS1 receptors or proneurotensin mRNA. We conclude that increasing neurotensin activity could be considered to attenuate antipsychotic-induced dopamine supersensitivity.